Everyone is talking about “Ozempic Face,” but no one is talking about the havoc rapid weight loss can have on your hair follicles. While a large amount of people benefiting from the recent wave of weight-loss drugs like semaglutide and tirzepitide, some may be experiencing hair thinning or loss along the way to their goal weight—but hair loss is not a known side effect of the medications.
Rapid weight loss can lead to hair loss and thinning because the body can perceive it as a stressful event. “Any major physiologic change, like rapid weight loss, can cause a stress shedding, called Telogen effluvium,” says New York dermatologist Doris Day, MD. “This causes hair follicles to enter the resting phase prematurely and fall out.”
Dr. Day explains that during this time, 40 percent of the hair shifts out of the growing phase and into the resting phase, instead of the usual amount which is about 10 percent. “The resting phase is about three to four months after which the hair falls out and as a new hair pushes through. This is why there is a lag between the stress and the hair shedding.”
Not Enough Nutrients
When you lose weight quickly and without following a proper diet or guidelines, your body may not receive enough nutrients that are necessary for healthy hair growth, says trichologist and hair expert Shab Reslan. “This isn’t a side effect of Ozempic or any weight-loss drug, it’s a side effect of being prescribed a medication without the proper diet and exercise guidance.”
Reslan explains these drugs are putting users into a calorie deficit. If you’re not consuming enough protein in your diet during rapid weight loss, it can lead to a deficiency of amino acids, which are the building blocks of hair. “If you are experiencing a chronic calorie deficit and you’re not getting any kind of nutrients in the body, the hair system just doesn’t function without the proper nutrition,” she adds. “Once it’s not fed, it will literally shut down because it’s not getting fuel that it needs, the iron, zinc and biotin, which are essential for healthy hair growth.”
It’s Not Permanent
Fortunately, acute telogen effluvium is almost always temporary says Rochester, NY dermatologist and medical director of Keeps Calvin Young, MD. “In about 95 percent of cases you’ll notice full regrowth of your hairs in the affected areas over a period of three to six months.”
“I usually tell patients to expect a few weeks of intense shedding,” adds Rye, NY dermatologist Leah Ansell, MD. “It usually reaches a plateau and then slowly starts to improve day by day. I reassure them that the hair that has fallen out will all grow back.”
What to Do
The experts say in nearly all cases the hair loss and thinning will eventually resolve. “Because this form of hair loss is not scarring, the hair follicles are healthy and able to regenerate hairs. Soon enough the patient will have lots of short wispy hairs regrowing in all the places where hair was lost,” explains Dr. Ansell.
If you’re experiencing hair loss or thinning because of rapid weight loss, supplements such as Nutrafol or Viviscal can help, but it’s important to seek out a board-certified dermatologist to rule out any underlying medical conditions and develop a plan to support healthy hair growth. Additionally, a balanced diet that includes adequate protein, vitamins, and minerals, and regular exercise can help promote healthy hair growth. “It’s important to avoid extreme or restrictive diets, and other potentially avoidable physical or emotional stressors whenever possible,” adds Dr. Young.
Find a Doctor
Find a NewBeauty “Top Beauty Doctor” Near you